Location of Repository

Postoperative phlegmasia caerulea dolens: a case report and consideration of potential iatrogenic factors

By Ronan A Cahill and HP Redmond

Abstract

While the haemorrhagic consequences of anti-coagulants are well and frequently described in the surgical literature, the paradoxical prothrombotic tendencies of these drugs tend to be under-recognised due, perhaps, to their clinical infrequency. However, when these effects pertain, their consequences can be devastating. Here, we present a postoperative oncology patient who suffered a massive recrudescence of his lower limb venous thrombosis immediately after discontinuation of his heparin infusion, despite seemingly being adequately anticoagulated by warfarin therapy (INR > 2.0). We intend this case to graphically illustrate the theoretical considerations that must govern the perioperative use of these drugs in high-risk patients

Topics: Case Report
Publisher: BioMed Central
OAI identifier: oai:pubmedcentral.nih.gov:2222673
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)
  • Suggested articles

    Preview

    Citations

    1. (1995). Califf RM: Rebound increase in thrombin generation and activity after cessation of intravenous heparin in patients with acute coronary syndromes. Circulation
    2. (1995). Comparison of 5 mg and 10 mg loading doses in the initiation of warfarin therapy. Ann Intern Med
    3. (1977). Fibrinolytic response to surgery: labile and stabile patterns and their relevance to postoperative deep venous thrombosis. Lancet
    4. (1977). Gockerman JP: Heparin-induced decrease in circulating anti-thrombin 3. Lancet
    5. (1998). JS: Effects of warfarin in the Activated Partial Thromboplastin Time. Arch Intern Med
    6. (1997). Management of anticoagulation before and after elective surgery.
    7. (1996). MH: The long-term clinical course of acute venous thrombosis. Ann Intern Med
    8. Oral anti-coagulant drugs.
    9. (1996). Phlegmasia caerulea dolens and venous gangrene.
    10. (1992). Reactivation of unstable angina after discontinuation of heparin.
    11. (1992). Thromboembolic Risk Factor (THRIFT) Consensus Group: Risk of, and prophylaxis for, venous thromboembolism in hospitalized patients. BMJ
    12. (1999). Venous thrombosis: A multicausal disease. Lancet
    13. (1995). VL: Heparin-induced increase in the International Normalised Ratio. Responses of ten commercial thromboplastin reagents.
    14. (1992). Young CC: Deep venous thrombosis.

    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.